Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Patient safety

Patient safety incidents reported to NPA rise by 25% in three months

Of patient safety incident reports to the National Pharmacy Association from July 2019 to September 2019, 0.2% were reported as resulting in severe harm, while 0.1% were reported as resulting in death.

insulin pen

Source: Shutterstock.com

The National Pharmacy Association has said that wrong-formulation incidents involving insulin “mainly due to pre-filled pens and cartridges being mixed up,” and that there were “multiple ‘wrong drug/medicine’ incidents reported with different brands of insulin”

The National Pharmacy Association (NPA) has reported a 25% increase in the total number of patient safety incidents in the three months between July 2019 and September 2019.

The NPA acts as the medication safety officer for independent community pharmacies with fewer than 50 branches. According to its quarterly medication safety update, published on 19 November 2019, 63% of the incident reports it received related to medication errors. 

This includes 26% of incidents resulting from the wrong strength of medicine being dispensed from the pharmacy, and 25% of incidents resulting from pharmacies dispensing the wrong medicine.

The report highlighted that reports involving insulin included incidents where the wrong medicine was dispensed and where the wrong formulation was given.

“Wrong formulation incidents were mainly due to pre-filled pens and cartridges being mixed up,” the report said, adding that there were “multiple ‘wrong drug/medicine’ incidents reported with different brands of insulin”.

“The duration of action and time to onset of action between different insulins varies greatly; this means that if a patient was to be administered the wrong insulin,their blood glucose could become too low or too high, which can have severe consequences for the patient,” it stated.

While the majority of reported incidents (56%) resulted in no harm, the report notes that 0.2% of incidents were reported as resulting in severe harm, while 0.1% were reported as resulting in death.

However, the NPA said it was unclear whether “these incidents actually caused death or severe harm” as the reports submitted were incomplete.

“This meant that no analysis could be undertaken on the root cause of these incidents or follow up with the pharmacies,” it said.

The NPA previously reported a 19% increase in patient safety incidents from April to June 2019 and a 29% increase between January and March 2019.

Citation: The Pharmaceutical Journal DOI: 10.1211/PJ.2019.20207384

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.